South Carolina, 2018

Damaging Winds in South Carolina, August 9, 2018

August 9, 2018 · NWS CAE · 6 events in 3 counties and zones

An upper disturbance and daytime heating produced scattered thunderstorms, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper disturbance and daytime heating produced scattered thunderstorms, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 9, 1:49 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 9, 1:49 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
249 PM EDT Thu Aug 9 2018

.SYNOPSIS...
An upper ridge will extend westward from the Atlantic into our
region through today. Then an upper-level trough digs into the
eastern US for the weekend bringing above normal chances for
rainfall through Monday. The trough exits to the northeast by
mid-week favoring a more typical pattern of diurnal convection.
Temperatures will be near or above normal with highs in the low
to mid 90s and lows in the low 70s.

&&

.NEAR TERM /THROUGH TONIGHT/...
Models and wv show a weak s/w across cntrl GA that will move
east-southeast across the area during the evening hours.
Afternoon mesoanalysis shows best moisture and instability will
remain south of I-20 through the remainder of the
afternoon/evening. Expect widely scattered/scattered showers
and thunderstorms to move across mainly the central/southern
Midlands and CSRA. Regional radar shows convection that has
fired over the past couple of hours across AL/GA beginning to
move into the western portion of the CWA. Downdraft Cape values
remain blo 1000, but PW values 1.8 + across much of the CWA.
Expect main threat would be locally heavy rainfall, but storms
are moving at between 20 and 25 mph which will decrease the
chances, unless storms train across the same area. Temperatures
will remain in the low/mid 90s with heat index values around 100
degrees. As s/w moves east of the area overnight and loss of
daytime heating, expect convective activity to decrease during
the evening hours with little chance for shra/tsra after
midnight. Overnight lows will once again be in the low/mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Friday, a 500 mb trough will move east of the Mississippi but
remain west of the forecast area, where weak ridging will
persist. At the surface, a weak lee-side trough will provide
some convergence for diurnal convection. Subsidence associated
with the ridge aloft should keep thunderstorm coverage isolated
to scattered during the afternoon. Expect high temperatures in
the low to mid 90s with light WSW winds.

Overnight the 500 mb trough continues eastward with shortwave energy
moving into the forecast area towards daybreak. Models show moisture
increasing Friday evening ahead of the shortwave which may increase
thunderstorm coverage. Severe weather appears unlikely with only
tall, skinny CAPE profiles in forecast soundings. Lows overnight
will be in the low to mid 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
An upper level trough will dig into the Great Lakes
region/Northeast over the weekend, cutting off from the main
flow. This will direct warm, moist flow into the Southeast
through Monday. A weak surface boundary will be across the
Southeast and mid-Atlantic providing some convergence each day.
This pattern supports above normal chances for rainfall.

The upper-level low will track to the northeast and off the east
coast by mid-week with ridging building into the Southeast. This
will bring back a more typical pattern of isolated to scattered
diurnal convection through the remainder of the long term.
Temperatures will be near or above normal during the period. Highs
should be in the low to mid 90s with lows in the low 70s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR conditions at all taf sites currently this afternoon. A weak
s/w is moving across cntrl GA and then acrs SC during the
evening/overnight hours. Have included vcsh/vcts at all taf
sites through the evening. Will continue to monitor and adjust
as convection moves into the region from the west and also
develops across the region. Do not expect much fog late tonight
into early friday morning. Models indicate a 15 to 20 kt low
level jet that should help prevent and fog formation.

Otherwise, expect VFR conditions with diurnal cumulus and
scattered mainly afternoon/evening SH/TSRA. Due to drier air
entering the northern FA, better threat of TS may be at
DNL/AGS/OGB. Will mention VCTS at those sites, otherwise VCSH.

EXTENDED AVIATION OUTLOOK...Scattered mainly diurnal convection
expected each day as well as late night/early morning fog and
stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 9, 1:30 AM EST, 15 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
230 AM EDT Thu Aug 9 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
230 AM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 3:13 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
413 PM EDT THU AUG 9 2018

GAZ064-092045-
Columbia GA-
413 PM EDT THU AUG 9 2018

...Strong Thunderstorms Will Impact Portions of northwestern Columbia
County Through 445 PM EDT....

At 412 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 12 miles southeast of Lincolnton, or 14 miles
northwest of Evans, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

This storm will remain over mainly rural areas of northwestern
Columbia County.

LAT...LON 3367 8240 3368 8236 3369 8235 3370 8229
      3368 8227 3369 8224 3369 8222 3363 8220
      3358 8215 3354 8240 3355 8243 3356 8244
      3360 8242 3363 8244
TIME...MOT...LOC 2012Z 279DEG 11KT 3365 8235
Special weather statement, Aug 9, 4:18 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
518 PM EDT THU AUG 9 2018

GAZ064-065-SCZ030-092145-
Richmond GA-Columbia GA-Aiken SC-
518 PM EDT THU AUG 9 2018

...Strong Thunderstorms Will Impact Portions of Richmond...central
Columbia and southwestern Aiken Counties Through 545 PM EDT....

At 515 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms extending through southern Richmond County into
southern Aiken County. This includes the Augusta area. The strongest
storms were near the Beach Island area of Aiken County. Movement was
southeast near 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy downpours will lead to
           ponding of water in poor-drainage areas.

Some locations in the path of this storm include... North Augusta,
Grovetown, Evans, Augusta, Martinez, Clearwater, Fort Gordon,
Belvedere, Hephzibah, Harlem, New Ellenton, Jackson, Gloverville,
Burnettown, Beach Island and Windsor.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 181 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 1.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 20.

LAT...LON 3359 8239 3355 8203 3353 8202 3354 8200
      3347 8140 3321 8174 3339 8230
TIME...MOT...LOC 2115Z 317DEG 21KT 3341 8181

The radar

The Columbia radar (KCAE), 87 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aiken

When
August 9, 4:42 PM EST to 4:45 PM EST
Where
Aiken County, 2.76 mi S of Jacksonville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.460, -81.850

Trees down near the intersection of Pine Log Rd and Storm Branch Rd. Time estimated.

Thunderstorm Wind, Aiken

When
August 9, 4:47 PM EST to 4:50 PM EST
Where
Aiken County, 0.9 mi NE of Jackson
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.330, -81.790

Spotter relayed a report of a couple of trees down near Jackson.

Thunderstorm Wind, Newberry

When
August 9, 6:03 PM EST to 6:05 PM EST
Where
Newberry County, 1.38 mi S of New Hope
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.300, -81.430

Several large limbs down on the roadway near the intersection of Hughey Ferry Rd and New Hope Rd.

Thunderstorm Wind, Newberry

When
August 9, 6:17 PM EST to 6:20 PM EST
Where
Newberry County, 2.07 mi S of Hope Station
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.240, -81.370

Trees down between the towns of Pomaria and Peak along Hwy 213.

Thunderstorm Wind, Richland

When
August 9, 6:38 PM EST to 6:40 PM EST
Where
Richland County, 2.67 mi ENE of White Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.170, -81.230

Public report, via social media, of large limbs down along Shady Grove Rd near the intersection with Kennerly Rd.

Thunderstorm Wind, Newberry

When
August 9, 6:57 PM EST to 7:00 PM EST
Where
Newberry County, 2.07 mi N of Chappells
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.210, -81.870

Trees down blocking roadway on Long Sumpit Rd near Milner Rd. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767497, 767498, 767499, 767500, 767501, 767502.